Thursday, April 23, 2009

Effexor


My relationship with Effexor is complicated. It's harder to explain than my relationship with my ex husband. Every benefit came with a price.

16" by 9" cotton and rayon floss on printed cotton background
My first year on Effexor was the only time I ever felt sane. I don't mean zombie-like. I don't mean beige and bland. I didn't feel like a robot. I was sane. I could get out of bed in the morning and want to be alive. I could enjoy watching my daughter's ballet class. I felt my husband's love without insecurity. I made plans. I made friends. I got married again. I smiled sometimes. It was great.



Then the symptoms started. Brain shivers--dizzy spells so severe and sudden that they feel like an electrical shock--started coming throughout the day. It was weird, but worth it. I wasn't depressed. Within 9 months, taking a dose a few hours late caused painful withdrawal symptoms: nausea, muscle aches, night sweats, panic. After a year I started getting these symptoms, even when I took my dose on time. I was strung out and upset.


Then a routine liver test came back elevated. The evil drug was destroying my liver. I had to discontinue. Goodbye, clarity. Goodbye, sanity. Goodbye brain shivers.

I still haven't found anything that works like Effexor did in the beginning. Every other antidepressant known to work on the neurotransmitter norepinephrine (like Effexor) has given me some relief (as Effexor did), but has destroyed my liver (the same way Effexor did.) This means I can't take any of the drugs that can relieve my depression.

I'm not 100% depressed anymore, but I'm still not 100% better. I'm working hard to get well. That's something.

9 comments:

Marty said...

Keep at it, girl! Relief has to be somewhere out there. I will pray for you. It sure has given you a cool sense of humor, though.

Anonymous said...

these pieces (medications) are beautiful in an erie sort of cynical way. keep truckin'.

CraftyGryphon said...

Whouf. I, too, hope you find something that works - without the horrid aftereffects.

(Also - you're gonna become a featured artist over on CRAFT if they keep finding your stuff...!)

Jo Ashcroft said...

Hey there, been watching your via Mr Xstitch and Flickr. Your blog is very brave. I am bipolar and I use my sewing very much as therapy and a strategy to keep sane and safe.
Keep up the beautiful work. Love Godzilla and the medication pictures

Djinn said...

Such beautiful work! I wish that knitting/needlepoint/etc. alone was really enough to keep one sane, but hope that you can find (non-liver-threatening) relief soon.

Sherezada said...

This is such a brave series you're doing. It seems horribly ironic, in a way, that "art therapy" is needed to help heal what "theraputic" medications have put you through. I hope that you find something that helps you without hurting you, soon!

tamdoll said...

Debated whether to comment... I hope you find relief through art. I also fear about side effects of the anti-depressant and all the allergy medicines I take every day. I don't even think mine are working sometimes but I'm so scared to try anything new and risk a different side effect.

Rachel said...

Hey! I've been enjoying your series over on Craftster.

I experienced the same thing with Effexor. On one hand it showed me how to be happy, but the brain shivers were maddening.

Anonymous said...

love your blogs. very brave of you. i am trying to get off effexor, but having a difficult time. withdrawl is a bitch. would be nice to crawl into a padded room but i am sure my husband or kids would not appreciate that. i will take it slowly, but at this rate it will take me a year to kick this drug. keep up your very cool stitching--i love your van gogh slashes of color. great!